Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

November 2011, Volume 41 Number 11 , p 10 - 10

Author

  • Michael R. Cohen ScD, MS, RPH

Abstract

A pharmacy technician types the prescription shown below as "Lantus inject 80 units at bedtime" for a patient known to have diabetes.Checking the technician's work, the pharmacist initially read the prescription the same way, thinking, "This physician doesn't know how to spell Lantus"-the trade name for insulin glargine, a long-acting human insulin analogue indicated to improve glycemic control in type 1 and type 2 diabetes mellitus. But then, thinking how easily Lantus is spelled, her suspicions were aroused. Checking the patient's drug profile, she saw that the patient was already on Levemir (insulin detemir [rDNA origin] injection) along with the atypical antipsychotic drug Latuda (lurasidone) 40 mg. The prescriber intended to increase the Latuda dose to 80 mg. The patient could have suffered serious harm if the pharmacist had failed to check further.This incident is a reminder of why prescribers must communicate a drug's purpose, especially when prescribing recently marketed drugs

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: